ArticleAnnals of medicine and surgery (2012)2024
Polymyxin-B induced Bartter-like syndrome: an unusual adverse effect.
Article in Annals of medicine and surgery (2012), 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
1 citing paper in PubMed.
- First case report of polymyxin B-induced drug fever in a patient with carbapenem-resistantFrontiers in pharmacology · 2026Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
11 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Introduction and importance: Bartter syndrome is a rare autosomal recessive disorder affecting renal tubular function leading to disturbances in electrolyte and volume homeostasis. It can also manifest as Bartter-like syndrome (BLS), a rare side effect of certain medications. Polymyxin-B, an antibiotic used to treat multidrug-resistant infections is infrequently associated with BLS. Hence, early diagnosis of this adverse effect is crucial to prevent severe electrolyte imbalances. Case presentation: A 73-year-old female with coronary artery disease, chronic obstructive pulmonary disease, and hyperlipidemia, presented with fever, respiratory distress, and hypoxia on mechanical ventilation. Initial labs showed leukocytosis, anemia, and normal potassium. Despite receiving broad-spectrum antibiotics there was no improvement in her clinical condition. A sputum culture revealed pandrug-resistant Acinetobacter baumannii, sensitive only to Polymyxin-B. After six days of receiving polymyxin-B, the patient developed fever, hypotension, hypokalemia, hypomagnesemia, and polyuria. Urine studies indicated increased potassium excretion. A diagnosis of BLS was made. Polymyxin-B was discontinued, and the patient's electrolytes normalized. She was discharged with daily potassium and magnesium supplements. Clinical discussion: BLS can result from polymyxin-B-induced tubular dysfunction characterized by hypokalemia and hypomagnesemia. Early recognition allowed for the timely discontinuation of polymyxin-B, which rapidly reversed her electrolyte disturbances. Conclusion: This case underscores the importance of recognizing polymyxin-B-induced BLS. Clinicians should be vigilant for electrolyte disturbances in patients receiving treatment with polymyxin-B, ensuring timely interventions to mitigate adverse outcomes.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.